Michigan, 2005Hail and Damaging Winds in Michigan, July 4, 2005
July 4, 2005 · NWS IWX · 3 events in 2 counties and zones
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 4, 2:02 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 4, 2:02 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
202 PM EST MON JUL 4 2005
.SHORT TERM...
TONIGHT AND TUESDAY
VISIBLE SATELLITE IMAGERY THIS AFTN WAS SHOWING DEVELOPING
CONVECTION FROM SERN WISCONSIN...S AND SWWD INTO ERN IL...CNTRL
IL...THEN INTO SERN MO. THIS CONVECTION WAS DEVELOPING ALONG A
PREFRONTAL TROF/BOUNDARY. LOW LVL MSTR CONV/DEWPOINT POOLING WAS
OCCURRING AHEAD OF THIS BOUNDARY. THIS FEATURE WILL BE THE FIRST
ROUND OF SHOWERS AND THUNDERSTORMS INTO THE REGION LATE THIS AFTN
AND EVENING. WITH SFC TO 6 KM DEEP LAYER SHEAR EXCEEDING 30 KTS
(MODERATE SHEAR)...SBCAPES BETWEEN 2000 J/KG AND 3000 J/KG (MODERATE
INSTABILITY)...AND SOME VEERING WINDS WITH HEIGHT (LEADING TO STORM
ORGANIZATION)...SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL THE PRIMARY SEVERE WX THREATS. ATTM...AM
PLANNING ON SEVERE WX WORDING IN ZONES FOR ROUGHLY THE ERN TWO
THIRDS OF THE CWFA FOR THIS EVENING. WILL HOLD OFF ZONE ISSUANCE AS
LONG AS POSSIBLE TO SEE WHAT SPC/S NEXT MOVE WILL BE IN TERMS OF
ISSUING A WATCH BOX FOR OUR AREA.
THEN...LATER THIS EVENING AND OVERNIGHT...AN UPR LVL S/WV WILL MOVE
FROM MISSOURI INTO NRN INDIANA BETWEEN 00Z AND 09Z. THE DPVA ASSOCD
WITH THIS FEATURE WILL COMBINE WITH SUBSTANTIAL UPR DIV FROM RR QUAD
OF JET MAX OVER ONTARIO. THIS UPR LVL ASCENT WILL COMBINED WITH
LOW LVL SFC TO 850 MB CONVERGENCE AHEAD OF COLD FRONT JUST WEST OF
AFOREMENTIONED BOUNDARY. AS A RESULT OF A GOOD LOW LVL CONV/UPR DIV
COUPLET...SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ACRS
THE WRN/SWRN CWFA BETWEEN 03Z AND 06Z...SPREADING EASTWARD DURING
THE OVERNIGHT HOURS. WITH PRECIPITABLE WATER VALUES RANGING BETWEEN
1.5 TO 2 INCHES...WILL MENTION SOME LOCALLY HEAVY RAIN POSSIBLE.
COLD FRONT WILL BE ROUGHLY THROUGH HALF THE CWFA BY 12Z
TUESDAY...PUSHING EAST OF THE REGION BY 18Z. SHOWERS AND
THUNDERSTORMS WILL LIKELY STILL BE ON GOING ACRS THE ERN ONE THIRD
OF THE CWFA...WHILE A FEW SHOWERS WILL LINGER BEHIND THE COLD
FRONT. SKIES WILL GRADUALLY BECOME PARTLY CLOUDY FROM NW TO SE AS
SOME DRIER AIR FROM THE SFC TO 850 MB MOVES INTO THE FCST AREA FROM
THE NORTHWEST.
AS FOR TEMPS...CURRENT FCST OVERNIGHT LOWS IN THE MID AND UPPER 60S
LOOK GOOD...SO WILL NOT CHANGE. HIGHS ON TUESDAY WILL RANGE FROM
THE MID AND UPPER 70S ALONG THE LAKE MICHIGAN SHORE LINE...TO THE
LOWER AND MID 80S ELSEWHERE...WHICH IS PRETTY MUCH IN LINE WITH MOST
MOS GUIDANCE...AND THIS SEEMS REASONABLE GIVEN 1000 MB-850 MB
THICKNESS SCHEMES AND 850 MB TEMPS.
&&
.LONG TERM...
TUESDAY NIGHT THROUGH MONDAY
ZONAL FLOW AT THE BEGINNING OF THE MEDIUM RANGE FORECAST PERIOD WILL
TRANSITION INTO A MORE AMPLIFIED PATTERN ACROSS NOAM BY THE END OF
THE WEEK WITH A DEEP GULF OF ALASKA TROUGH DIGGING INTO THE PAC NW
AND BRITISH COLUMBIA WITH DOWNSTREAM RIDGING BUILDING ACROSS THE
CENTRAL CONUS. A MEAN TROUGH WILL ALSO PERSIST ACROSS SOUTHEAST
CANADA THROUGH THE NEXT 7 DAYS.
SYSTEM IN THE SHORT RANGE PORTION OF THE FORECAST WILL MOVE EAST AND
EXIT BY TUESDAY EVENING WITH DRYING AND SUBSIDENCE SUPPORTING A
GENERAL DECREASE IN CLOUDINESS TUES NGT. NAM/GFS MORE AGGRESSIVE ON
TODAYS RUNS IN BRINGING A SECONDARY SHORTWAVE AND ATTENDANT SURFACE
TROUGH SOUTH THROUGH THE CWA WED PM AND EVENING. GFS LOOKS TO BE
OVERDONE IN CLOSING OFF A MID LEVEL CIRCULATION CENTER WED NIGHT AND
THURS OVER THE EASTERN GREAT LAKES. GIVEN THE CHANGE FROM CONTINUITY
ON THIS LATEST NCEP MODEL ITERATION WILL STICK WITH THE GOING DRY
FORECAST AND AWAIT FUTURE MODEL SUPPORT BEFORE ADDING ANY CHANCE
POPS.
THURSDAY THROUGH SATURDAY SURFACE HIGH PRESSURE WILL SETTLE OVER THE
GREAT LAKES AND OHIO VALLEY AND BEGIN YET ANOTHER LONG PERIOD OF DRY
WEATHER. THE INITIALLY COOL H85 TEMPS ON WEDNESDAY WILL SLOWLY CLIMB
EACH DAY WITH HIGH TEMPS BACK TO THE UPPER 80S TO NEAR 90 BY NEXT
WEEKEND. HUMIDITY LEVELS WILL STAY RELATIVELY LOW THROUGH THE REST
OF THE WEEK AND THEN BEGIN TO INCREASE NEXT WEEKEND AS DEEPER
SOUTHERLY RETURN FLOW DEVELOPS ON THE BACKSIDE OF THE DEPARTING
SURFACE HIGH. MEDIUM RANGE MODEL GUIDANCE CONTINUES TO SHOW A MORE
ROBUST SHORTWAVE DIGGING INTO SOUTHEAST CANADA THIS WEEKEND THAT MAY
DRAG A WEAK COLD FRONT THROUGH THE GREAT LAKES. WITH MODEL
UNCERTAINTIES AND THE LACK OF STRONG UPPER LEVEL SUPPORT AND DEEP
MOISTURE WILL CONTINUE WITH A DRY FORECAST FOR THE UPCOMING WEEKEND
UNTIL DETAILS BECOME MORE CLEAR. OTHERWISE MID/UPPER LEVEL RIDGING
WILL SLOWLY BUILD ACROSS THE CENTRAL CONUS THIS WEEKEND WITH HEAT
BEGINNING TO SPREAD EAST OUT OF THE PLAINS TOWARD THE MISSISSIPPI
VALLEY.
&&
.AVIATION...
18Z-18Z.
SFC ANALYSIS AND VISIBLE SATELLITE IMAGERY AT 17Z DEPICTED A
PREFRONTAL TROF/BOUNDARY FROM SE WISCONSIN INTO ERN AND CNTRL IL.
THIS PREFRONTAL TROF/BOUNDARY WILL CAUSE SHOWERS/THUNDERSTORMS TO
DEVELOP ALONG AND AHEAD OF IT. THESE SHOWERS/STORMS MAY AFFECT THE
KSBN TAF SITE BETWEEN 20Z AND 24Z. THEREAFTER...A COLD FRONT JUST
TO THE WEST OF THE PREFRONTAL TROF/BOUNDARY WILL MOVE TOWARD THE
REGION. THE FRONTAL ZONE WILL INTERACT WITH A MOIST AND STABLE
AIRMASS. NAM AND GFS 12Z MODELS ALSO CONTINUE TO PIVOT A
SUBSTANTIAL S/WV FROM MISSOURI INTO NRN/CNTRL INDIANA BY 06Z. THE
LIFT FROM THE S/WV (AND UPR JET SUPPORT ) COMBINED WITH INCREASING
LOW LVL CONV FROM THE SFC TO 850 MB WILL CREATE A WIDESPREAD SHOWER
AND THUNDERSTORM CLUSTER ACRS ERN IL/INDIANA LATER THIS EVENING INTO
THE EARLY MORNING HOURS. LOCALLY HEAVY RAIN WILL CREATE IFR VSBYS
WITHIN THUNDERSTORMS. THE CLUSTER OF SHOWERS AND THUNDERSTORMS WILL
LIKELY WEAKEN SOME IN INTENSITY AS IT PUSHES EAST INTO ERN
INDIANA/WRN OHIO OVERNIGHT...BUT THE COVERAGE SHOULD STILL BE FAIRLY
SUBSTANTIAL TO INCLUDE WIDESPREAD CONDITIONS AT THE KFWA TAF SITE.
THE COLD FRONT WILL BE LOCATED ACRS SE MICHIGAN/ERN INDIANA BY 12Z
AND EAST OF THE CWFA BY 15Z. ONCE THIS FRONT PASSES...MOSTLY CLOUDY
SKIES CAN BE EXPECTED THROUGH 18Z WITH CIGS EXPECTED TO IMPROVE TO
THE VFR CATEGORY.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.MI...NONE.
.OH...NONE.
.LK MI...NONE.
&&
SHORT TERM/AVIATION...HICKMAN
LONG TERM...HITCHCOCK
Hazardous weather outlook, Jul 4, 12:20 PM EST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1220 PM EST MON JUL 4 2005
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-051030-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
1220 PM EST MON JUL 4 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS DEVELOPING OVER CENTRAL ILLINOIS EARLY THIS AFTERNOON
WILL CONTINUE TO INTENSIFY AND MOVE EAST INTO NORTHWEST INDIANA BY
LATE AFTERNOON. THESE STORMS WILL CONTINUE TO MOVE EAST ACROSS NORTH
CENTRAL AND NORTHEAST INDIANA THIS EVENING AND REACH NORTHWEST OHIO
BY AROUND OR A LITTLE AFTER MIDNIGHT.
SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS GREATER
THAN 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. SOME STORMS MAY
ALSO CONTAIN VERY HEAVY RAINFALL AND MAY LEAD TO LOCALIZED FLOODING
OF SMALL CREEKS AND POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY MORNING. THESE STORMS ARE
NOT EXPECTED TO BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND THIS EVENING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-061-051030-
1220 PM EST MON JUL 4 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS DEVELOPING OVER CENTRAL ILLINOIS WILL MOVE EAST ACROSS
SOUTHERN LAKE MICHIGAN LATE THIS AFTERNOON AND THIS EVENING. SOME OF
THESE STORMS MAY BE SEVERE WITH LOCALIZED WIND GUSTS GREATER THAN 50
KNOTS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRENGTHENING NORTH WINDS WILL CREATE HIGHER WAVES TUESDAY INTO
WEDNESDAY...WITH SMALL CRAFT ADVISORY CONDITIONS ANTICIPATED FOR
TUESDAY NIGHT INTO WEDNESDAY. THERE WILL ALSO BE AN INCREASED RISK
FOR RIP CURRENTS ALONG LAKE MICHIGAN BEACHES TUESDAY INTO WEDNESDAY.
HITCHCOCK
Thunderstorm Wind, St. Joseph
- When
- July 4, 3:45 PM EST
- Where
- St. Joseph County, Centreville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.917, -85.533
A power line was blown down by high winds.
Hail, St. Joseph
- When
- July 4, 3:52 PM EST
- Where
- St. Joseph County, Colon
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.950, -85.317
Thunderstorm Wind, Branch
- When
- July 4, 4:20 PM EST
- Where
- Branch County, 3 mi NE of Coldwater
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.983, -84.967
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, July 4, 2005$4.0 million · 1 in hail · 3 events
- Lightning Strike in Florida, July 4, 2005$4.0 million · 1 event
- Hail and Lightning Strike in Wisconsin, July 4, 2005$500,000 · 0.75 in hail · 2 events
- Flash Flood and Hail in Arkansas, July 4, 2005$133,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in Texas, July 4, 2005$76,000 · 1.5 in hail · 12 events
- Damaging Winds in Mississippi, July 4, 2005$41,000 · 55 kt wind · 4 events
- Damaging Wind in Alabama, July 4, 2005$37,000 · 52 kt wind · 1 event
- Damaging Wind in Tennessee, July 4, 2005$35,000 · 60 kt wind · 1 event
- Damaging Winds in Michigan, July 4, 2005$30,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Kansas, July 4, 20051 in hail · 25 events
- Hail and Damaging Winds in Texas, July 4, 2005$19,000 · 1.75 in hail · 9 events
- Damaging Winds in Missouri, July 4, 2005$20,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470215, 5470214, 5470216.